Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Diagnosed with Hashimoto's disease, thyroid problem. Taking Cytomel. Suggest treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 1482 Questions
Hi. I have a thyroid problem. Four years ago I was diagnosed with Hashimoto's disease and my antithyroglobulins were very high - 2700. Since then, I am off gluten. Lately, a new thyroid test was done. My TSH is still high, 5.450 and my T3 borderline low, 2.5, but the antithyroigloblins are now very low, just 21. Yet I still have thyroid symptoms and was recently found to have a "tiny" nodule, which has not been further worked up. The new doctor prescribed Cytomel, 5m, twice a day. Previously, I was taking (off and on) Naturethroid, 15 mg. So do I still have Hashimoto's disease? If not, why has my thyroid developed a nodule (although it could have been present before, since this was my first ultrasound of the thyroid.) And do you think Cytomel is the best medicine for me? Why not just a higher dose of dessicated thyroid? I try to avoid pharmacological substances as somewhat toxic and this one is also very expensive.
Thank you.
Posted Sat, 17 Aug 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 26 minutes later
Would you know if you had a blood test for thyroid peroxidase (TPO) antibodies? Typically it is not the quantitative value of the positive antibodies like TPO and TG (Thyroglobulin) but whether or not they are abnormally high or not, that matters most.

There is no need to go off gluten if thyroglobulin antibodies are positive

It would be best if an endocrinologist took care of your thyroid condition

Most nodules are benign.

Cytomel is not recommended to treat hypothyroidism. Levothyroxine is. It is available in generic forms and costs only a few dollars for a monthly supply are major pharmacies.

The following links will give you more information:

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor